Alert archive / Maine / Small Craft Advisories in 2016
Small Craft Advisory 113, NWS Gray, ME
NWS Gray, ME issued this small craft advisory at Dec 30, 2016, 6:44 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2016, 6:44 PM EST (23:44 UTC)
- Expired
- Dec 31, 2016, 11:16 AM EST
- In force
- 17 hr
- Issued by
- NWS Gray, ME
The text
As transmitted.
350 WHUS71 KGYX 302344 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 644 PM EST FRI DEC 30 2016 ANZ150>154-311345- /O.CAN.KGYX.GL.W.0041.000000T0000Z-161231T0700Z/ /O.NEW.KGYX.SC.Y.0113.161230T2344Z-161231T1600Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 644 PM EST FRI DEC 30 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST SATURDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 30 KT. * SEAS...6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
392 WHUS71 KGYX 310805 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 305 AM EST SAT DEC 31 2016 ANZ151-153-312215- /O.CAN.KGYX.SC.Y.0113.000000T0000Z-161231T1600Z/ /O.NEW.KGYX.SC.Y.0114.161231T2300Z-170101T1300Z/ PENOBSCOT BAY-CASCO BAY- 305 AM EST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EST SUNDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. * WINDS...SOUTHWEST 10 TO 20 KT WITH GUSTS UP TO 30 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ150-152-154-312215- /O.EXT.KGYX.SC.Y.0113.000000T0000Z-170101T2300Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 305 AM EST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST SUNDAY... * WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 35 KT. * SEAS...6 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
610 WHUS71 KGYX 311616 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 1116 AM EST SAT DEC 31 2016 ANZ150-152-154-010630- /O.UPG.KGYX.SC.Y.0113.000000T0000Z-170101T2300Z/ /O.NEW.KGYX.GL.W.0042.161231T2300Z-170101T1000Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 1116 AM EST SAT DEC 31 2016 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST SUNDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 20 TO 30 KT WITH GUSTS UP TO 35 KT. * SEAS...6 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ151-153-010630- /O.CON.KGYX.SC.Y.0114.161231T2300Z-170101T1300Z/ PENOBSCOT BAY-CASCO BAY- 1116 AM EST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EST SUNDAY... * WINDS...SOUTHWEST 15 TO 25 KT WITH GUSTS UP TO 30 KT. * SEAS...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 30, 4:02 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 30, 4:02 PM EST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Gray ME 402 PM EST Fri Dec 30 2016 .SYNOPSIS... Low pressure will move well north of our area tonight as a ridge of high pressure and drier air builds eastward into New England. The high will crest across the area Saturday morning before retreating offshore. A weak low pressure system will bring a general light snowfall to the region late Saturday into Saturday night as it drags a warm and cold front across the area. High pressure follows for late Sunday into Monday. Another area of low pressure will approach for Monday Night and Tuesday with a chance for rain or freezing rain. && .NEAR TERM /THROUGH TONIGHT/... At 19z...a 968 millibar low was vicinity of the Gaspe Peninsula with a surface trough extending southward through eastern New England. A ridge of high pressure extended from the western Great Lakes southward to the Gulf Coast. GOES imagery showed widespread clouds in the cold cyclonic upslope flow. NWS Doppler radar showed a number of snow showers...mainly across the higher terrain. For tonight...winds diminish in response to the surface low moving further north while a surface ridge slides eastward with a relaxing pressure gradient. We'll gradually clear with lingering clouds and snow showers confined largely to the high terrain. Lows tonight will be in the teens to near 20...with readings near 10 above across the mountains. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... On Saturday...a few lingering low clouds across the higher terrain as moisture is trapped beneath the subsidence inversion with cresting surface ridge. Otherwise...some early sunshine before the ridge quickly retreats offshore. A shortwave impulse over the western Great Lakes Saturday morning will race eastward along with an associated surface low. Clouds will arrive during the afternoon in developing warm air advection pattern with some light overrunning snow breaking out towards evening ahead of a warm front. The heaviest QPF will likely fall from the mountains and foothills eastward to mid coast Maine where we could see a 2 to 5 inch snowfall Saturday night...and lower amounts south. The cold front will sweep east early Sunday with a few upslope snow showers in its wake across the higher terrain. It should be noted that the south-southwest low level trajectory late Saturday and a surface to 850 millibar temperature differential exceeding 13C may generate some light ocean effect snow/rain...depending on boundary layer temperatures ahead of the synoptic snow event. This activity should be confined to coastal sections mainly east of Wiscasset. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Expect a progressive weather pattern for the foreseeable future which will keep several storm systems tracking quickly across the country. For us this means a fairly changeable weather pattern with frequent chances for precipitation. At this time, the best chances for precipitation will be centered on Tuesday and Friday. On Sunday expect cold advection behind the departing trough as surface high pressure begins to move in from the east. A west to northwest wind will allow for good mixing downstream of the mountains, so temperatures on the coastal plain will likely warm into the upper 30s to around 40. This is a few degrees below the model guidance due to the expectation of a fresh few inches of snow from Saturday. Sunday night, high pressure moves over the area with nearly calm winds and a clear sky for most of the night. This will allow for good radiational cooling with a still fresh snow cover. Trended the forecast toward a blend of the MAV and MET for low temperatures with the typical cold spots lowered even further from there. Most of the area will drop into the teens, but the cold spots fall into the single digits and possibly close to zero. High pressure moves east on Monday with temperatures a little cooler, generally in the 30s with a light east wind developing. The next significant storm system will feature a trough moving through the northern plains and Great Lakes with the primary surface low staying well to our northwest. This puts our region in the warm sector of the broader cyclone. BUT that doesn't mean we will be warm. Models are consistent in developing at least a hint of a secondary surface low developing over southern New England on Tuesday which strengthens an easterly flow over northern New England ahead of it. Although the models like to forecast this as an easterly flow, in reality this will be a cold air dammed flow with winds across most of western Maine and eastern New Hampshire actually coming from the north with cold temperatures lodged in place. This is a significant factor considering precipitation will be arriving on Tuesday. Temperatures aloft are expected to be warm considering our location within the broader warm sector, but surface temperatures will likely be below freezing for most of the area as precipitation begins. As a result, expect perhaps a brief period of snow at the onset but precipitation will quickly change to freezing rain. It is likely that temperatures will warm above freezing during the day Tuesday across southern and western New Hampshire, but western Maine and east central New Hampshire may not be so lucky. While model forecasts want to bring temperatures into the upper 30s to low 40s across the whole area, experience reminds us that cold air damming will keep the cold temperatures in place especially over interior western Maine and east central New Hampshire. Coastal areas may warm up depending on the track of the coastal low and the resulting coastal front. At this point freezing rain is a threat areawide, but the longest duration of icing will be possible across the interior eastern foothills from Conway to Farmington and Skowhegan. As the coastal low and broader trough/occluded front cross through the area Wednesday night temperatures will warm to near or above freezing areawide as precipitation ends. Expect a westerly flow behind the system on Wednesday with cold advection eventually arriving. Downsloping flow toward the coast will allow temperatures to warm into the 40s, but the arrival of fairly strong cold advection during the day could bring a period of gusty winds. High pressure passes by to our south on Thursday with colder temperatures. The next wave tracks near the area on Friday. Models differ on how close to bring this system to our area, with the GFS favoring a more northerly track and some snow over southern/coastal areas while the ECMWF keeps this far enough south to keep precipitation away. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Short Term...Scattered lingering MVFR in mountain -shsn...otherwise VFR. Conditions lowering to MVFR late Saturday in -sn with areas of IFR Saturday night. Long Term...Should see mostly VFR conditions Sunday into Monday, but increasing clouds and precipitation will lower conditions to MVFR or worse at times on Tuesday. Freezing rain will be possible areawide at least briefly, but will be most prolonged in interior western Maine possibly affecting Augusta into early Tuesday evening. && .MARINE... Short Term...Gales continue into tonight with diminishing winds and seas offering a brief respite on Saturday before small craft conditions return by Saturday night with a chance for Gale Force gusts outside the bays. Long Term...Advisory level westerly winds continue through Sunday before diminishing Sunday night as high pressure crosses northern New England. An east to southeasterly flow develops by Monday night and strengthens as the next low tracks near the Gulf of Maine Tuesday. Winds could reach gale force as the low strengthens. Expect advisory level winds behind the system for Wednesday into Wednesday night. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Gale Warning until 2 AM EST Saturday for ANZ150>154. && Schwibs/Kimble
Hazardous weather outlook, Dec 30, 3:28 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 328 PM EST FRI DEC 30 2016 MEZ007>009-012>014-018>028-NHZ001>015-312030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 328 PM EST FRI DEC 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A LIGHT SNOW IS EXPECTED ON SATURDAY WITH GENERALLY 1 TO 3 INCHES OF ACCUMULATION. ON TUESDAY A MORE COMPLEX WEATHER SYSTEM WILL PROVIDE A CHANCE OF FREEZING RAIN TO MOST OF NEW HAMPSHIRE AND WESTERN MAINE. FREEZING RAIN WILL LIKELY CHANGE TO RAIN DURING THE DAY TUESDAY AS TEMPERATURES WARM UP OVER WESTERN AND SOUTHERN NEW HAMPSHIRE AS WELL AS COASTAL MAINE. BUT INTERIOR WESTERN MAINE AND EAST CENTRAL NEW HAMPSHIRE COULD SEE FREEZING RAIN LAST INTO THE AFTERNOON OR EVENING TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-312030- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 328 PM EST FRI DEC 30 2016 ...GALE WARNING IN EFFECT UNTIL 2 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 30, 3:22 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 2 S BEDFORD 42.92N 71.52W
12/30/2016 E6.0 INCH HILLSBOROUGH NH PUBLIC
&&
EVENT NUMBER GYX1604138
KIMBLELocal storm report, Dec 30, 4:02 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM SNOW BETHLEHEM 44.28N 71.69W
12/30/2016 M6.0 INCH GRAFTON NH SOCIAL MEDIA
&&
EVENT NUMBER GYX1604139
LEGROLocal storm report, Dec 30, 4:11 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM SNOW 1 S MILTON 43.40N 70.99W
12/30/2016 E17.5 INCH STRAFFORD NH SOCIAL MEDIA
&&
EVENT NUMBER GYX1604140
KIMBLELocal storm report, Dec 30, 4:38 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM SNOW 1 SSE OAKWOOD 44.64N 69.35W
12/30/2016 E8.0 INCH WALDO ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1604141
LEGROLocal storm report, Dec 30, 4:41 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
441 PM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 NW JACKSON 44.63N 69.14W
12/30/2016 E8.0 INCH WALDO ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1604142
LEGROLocal storm report, Dec 30, 4:59 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
459 PM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW EUSTIS 45.21N 70.47W
12/30/2016 M19.2 INCH FRANKLIN ME COOP
&&
EVENT NUMBER GYX1604143
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 7:10 PM EST | Special Weather Statement | GYX | Cumberland, York | 95 min |
| Dec 29, 8:34 PM EST | Special Weather Statement | GYX | Androscoggin, Cumberland, Kennebec, York | 86 min |
| Dec 29, 10:15 PM EST | Special Weather Statement | GYX | Androscoggin, Cumberland, Kennebec, Waldo, York | 90 min |
| Dec 29, 11:43 PM EST | Special Weather Statement | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford, York | 92 min |
| Dec 30, 3:27 AM EST | Gale Warning | GYX | 15 hr |
Nearby
Small Craft Advisories in Maine, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.